Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

September 8, 2021Franklin County, Pennsylvania

NWS State College, PA issued this special weather statement at Sep 8, 2021, 8:13 PM EDT for Franklin County, Pennsylvania. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2021, 8:13 PM EDT (00:13 UTC)
Expired
Sep 8, 2021, 8:30 PM EDT
In force
17 min
Issued by
NWS State College, PA
Hail
0.25 in
Wind
50

County Franklin County, PA

The radar

The State College radar (KCCX), 111 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2021-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1652 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2021-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1652 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
1.0
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted.

018 
WWUS81 KCTP 090013
SPSCTP

Special Weather Statement
National Weather Service State College PA
813 PM EDT Wed Sep 8 2021
 
PAZ036-063-064-090030-
Adams PA-Franklin PA-Cumberland PA-
813 PM EDT Wed Sep 8 2021

...Strong thunderstorms will impact portions of southwestern Adams,
eastern Franklin and southwestern Cumberland Counties through 830 PM
EDT...

At 812 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Roxbury to near Upper Strasburg to near
Mont Alto. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Chambersburg, Shippensburg, Guilford, Carroll Valley, Fayetteville,
Mont Alto, Scotland, Marion, Cashtown, Orrtanna, Roxbury, Walnut
Bottom, Upper Strasburg, Fairfield, Orrstown, Quincy, Liberty
Mountain Resort, Penn State Mont Alto and Shippensburg University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3979 7771 4005 7770 4017 7776 4021 7746
      4007 7737 3975 7735
TIME...MOT...LOC 0012Z 269DEG 29KT 4015 7769 4005 7762 3981 7762 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

KF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Sep 8, 7:15 PM EDT, 58 minutes earlier.

Area forecast discussion, Sep 8, 7:15 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service State College PA
715 PM EDT Wed Sep 8 2021

.SYNOPSIS...
A cold front will cross the Commonwealth tonight, accompanied by
showers and thunderstorms this evening. High pressure will then
slowly build over the area through the weekend, with mainly dry
weather and fairly seasonable temperatures.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
23Z surface analysis places cold front roughly along a KHGR to
KAVP line. Main focus this evening will be across the southeast
corner of the forecast area, where latest SPC mesoanalysis
indicates capes around 2000 J/kg. Forcing along the slowing
cold front, combined with instability and pwats near 2 inches,
could result in locally heavy rainfall in spots. The latest
convection-allowing models all target the area just south of
Harrisburg for spot amounts in the 2-3 inch range. Given how wet
the antecedent conditions area, have decided to issue a Flash
Flood Watch for this area through 05Z. Will have to monitor the
severe potential also across the southeast part of the forecast
area, where deep layer shear around 40kt could support supercell
development and localized damaging wind gusts.

Later tonight, as the front finally moves east of the
Commonwealth, shower activity will wind down and push eastward.
However, the approach of an upper-level trough axis from the
Great Lakes region may spark a few new, but light showers
towards daybreak over the northwestern mountains.

Given only a slow infusion of drier air overnight and locally
wet ground conditions from earlier rainfall, patchy fog seems
like a good bet. Lows by daybreak will range from the lower 50s
over the northern mountains, to the lower to middle 60s over the
Lower Susquehanna Valley.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
240 pm update... The passage of the aforementioned upper-level
trough will bring hit and miss light showers Thursday, generally
over the Alleghenies and areas north of I-80. Regions further
south and east should stay dry, under partly to mostly sunny
skies.

The incoming air mass will be cooler, with afternoon highs
ranging from only the upper 60s over the Alleghenies and
northern mountains, to the upper 70s in the Lower Susquehanna
Valley.

Height rises aloft behind the mid-level short-wave and the
approach of surface high pressure should lead to clearing skies
for most areas Thursday night. Lows by daybreak Friday are
expected to range from the upper 40s in the northern mountains,
to the upper 50s in the Lower Susquehanna Valley.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
High pressure will dominate for the first half of the long-term
period, lasting all weekend. The low-pwat air mass should
ensure fair weather with mostly clear skies Friday into the
upcoming weekend. Slightly below average temps are expected
Friday before a warming trend starts and max temps reach much
above (+10F) normal on Sunday.

The bulk of med range guidance tracks a dying cold front into
the region early next week. Some disagreement is seen in med
range guidance to the expected southern progress of the
moisture-starved front. The front looks like it will stretch
out W-E -- but at what latitude? Low confidence on that position
is the main reason for the daily 20-30 PoPs next week. The
higher PoPs are generally in the afternoons/early evenings, with
the higher values north rather than south. The high heights (590+
dam 5H ridge) over the SE coast and western Atlantic Ocean will
try to suppress storms. Still, by next Wed, the 30 PoPs invade
the south.

&&

.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
For the 00Z TAF package, backed off on the lower CIGS at BFD
later tonight, dewpoints have come down as forecast.

Left lower CIGS in other sites, close to what the earlier
package had.

Still expect some showers across the region for at least a
few more hours.

After sunrise on Thursday, CIGS should come up, but with
cold air aloft and winds shifting more to the northwest,
expect showers to form, and winds to pick up some.

Late afternoon discussion below.

Made several updates since mid afternoon for storms and lower
conditions.

Main cold front still to the west, but main band of showers
and storms further east. One strong storm southeast of UNV
now, severe at times. Several more hours of showers and storms.

Earlier discussion below.

18z update... Passing convection ahead of an incoming cold front
will bring at least brief restrictions to all terminal sites
through late afternoon/early evening.

Overnight, areas of lower stratus clouds and fog are likely,
owing to moist low-level conditions. For now, we kept
restrictions mostly in the fuel alternate category, but IFR
conditions are within the realm of possibilities, especially for
KBFD, KJST, and KIPT.

On Thursday, restrictions could well linger through the morning
at KBFD and KJST, with upslope clouds and light showers.

Elsewhere, improvement to VFR is anticipated.

Outlook...

Friday through Sunday... Mostly VFR.

Monday... Mainly afternoon and evening showers and associated
restrictions are possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 1 AM EDT Thursday for PAZ064>066.

&&

SYNOPSIS...Jurewicz
NEAR TERM...Jurewicz/Fitzgerald
SHORT TERM...Jurewicz
LONG TERM...Dangelo
AVIATION...Jurewicz/Martin
Hazardous weather outlook, Sep 8, 6:39 PM EDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
639 PM EDT Wed Sep 8 2021

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-092245-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-
639 PM EDT Wed Sep 8 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ064>066-092245-
Adams-York-Lancaster-
639 PM EDT Wed Sep 8 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM EDT THURSDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Strong to severe thunderstorms with gusty winds and hail
are possible this evening, mainly between 7 and 10 pm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ057>059-063-092245-
Dauphin-Schuylkill-Lebanon-Cumberland-
639 PM EDT Wed Sep 8 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Strong to severe thunderstorms with gusty winds and hail
are possible this evening, mainly between 7 and 9 pm.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Sep 8, 6:36 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service State College PA
636 PM EDT Wed Sep 8 2021

PAZ052-053-058-082315-
Columbia PA-Northumberland PA-Schuylkill PA-
636 PM EDT Wed Sep 8 2021

...Strong thunderstorms will impact portions of northeastern
Schuylkill, east central Northumberland and southeastern Columbia
Counties through 715 PM EDT...

At 636 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Mifflinville to near Shumans to Locustdale to
near Marshallton. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pottsville, Berwick, Tamaqua, Mount Carmel, Shenandoah, Mahanoy City,
Frackville, St. Clair, Ashland, Mcadoo, Port Carbon, Girardville,
Hometown, Mifflinville, Tuscarora, New Philadelphia, Almedia, Oneida,
Grier City-Park Crest and Lavelle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4073 7585 4070 7615 4075 7668 4079 7645
      4089 7636 4112 7640 4112 7623 4103 7623
      4095 7621 4090 7604 4091 7600 4081 7589
      4077 7581
TIME...MOT...LOC 2236Z 277DEG 31KT 4104 7631 4089 7628 4079 7637 4076
7651

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Jurewicz
Local storm report, Sep 8, 6:59 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
659 PM EDT WED SEP 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     2 ENE STONINGTON        40.85N 76.63W
09/08/2021                   NORTHUMBERLAND     PA   FIRE DEPT/RESCUE

            NUMEROUS TREES DOWN.

&&

ST
Special weather statement, Sep 8, 7:18 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service State College PA
718 PM EDT Wed Sep 8 2021

PAZ058-082345-
Schuylkill PA-
718 PM EDT Wed Sep 8 2021

...A strong thunderstorm will impact portions of northeastern
Schuylkill County through 745 PM EDT...

At 718 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mcadoo, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tamaqua, Mcadoo, Hometown, Grier City-Park Crest, Coaldale and
Kelayres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4073 7577 4078 7606 4090 7604 4091 7600
      4081 7589 4073 7576
TIME...MOT...LOC 2318Z 244DEG 27KT 4088 7598

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Jurewicz
Local storm report, Sep 8, 7:23 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
723 PM EDT WED SEP 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     2 ENE FREEBURG          40.77N 76.90W
09/08/2021                   SNYDER             PA   TRAINED SPOTTER

            NUMEROUS TREES AND WIRES DOWN ALONG PRODUCE
            RD. TWO TREES DOWN ON A HOUSE.

&&

ST
Special weather statement, Sep 8, 7:43 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service State College PA
743 PM EDT Wed Sep 8 2021

PAZ058-090000-
Schuylkill PA-
743 PM EDT Wed Sep 8 2021

...A strong thunderstorm will impact portions of eastern Schuylkill
County through 800 PM EDT...

At 743 PM EDT, Doppler radar was tracking a strong thunderstorm over
McKeansburg, moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tamaqua, St. Clair, Orwigsburg, Port Carbon, Hometown, Tuscarora, New
Philadelphia, McKeansburg, Coaldale, Snyders, Palo Alto, Deer Lake,
Cumbola, Middleport, Port Clinton, New Ringgold, Mary-D, Brockton and
Kaska.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4073 7578 4070 7581 4064 7598 4063 7600
      4059 7601 4058 7603 4071 7618 4088 7596
      4081 7589 4073 7576
TIME...MOT...LOC 2343Z 229DEG 37KT 4070 7603

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Jurewicz
Special weather statement, Sep 8, 8:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
813 PM EDT Wed Sep 8 2021

PAZ036-063-064-090030-
Adams PA-Franklin PA-Cumberland PA-
813 PM EDT Wed Sep 8 2021

...Strong thunderstorms will impact portions of southwestern Adams,
eastern Franklin and southwestern Cumberland Counties through 830 PM
EDT...

At 812 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Roxbury to near Upper Strasburg to near
Mont Alto. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chambersburg, Shippensburg, Guilford, Carroll Valley, Fayetteville,
Mont Alto, Scotland, Marion, Cashtown, Orrtanna, Roxbury, Walnut
Bottom, Upper Strasburg, Fairfield, Orrstown, Quincy, Liberty
Mountain Resort, Penn State Mont Alto and Shippensburg University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3979 7771 4005 7770 4017 7776 4021 7746
      4007 7737 3975 7735
TIME...MOT...LOC 0012Z 269DEG 29KT 4015 7769 4005 7762 3981 7762

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 8:43 PM EDTSpecial Weather StatementCTPAdams32 min
Sep 8, 8:55 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, York50 min
Sep 8, 9:39 PM EDTSpecial Weather StatementCTPYork21 min
Sep 8, 9:48 PM EDTAreal Flood AdvisoryCTPAdams, York57 min
Sep 8, 10:10 PM EDTFlash Flood WarningCTPAdams, York95 min
Sep 8, 10:22 PM EDTAreal Flood AdvisoryCTPLancaster, Lebanon68 min
Sep 8, 11:24 PM EDTAreal Flood AdvisoryCTPLebanon96 min
Sep 8, 11:45 PM EDTAreal Flood AdvisoryCTPAdams, York75 min
Sep 9, 5:00 PM EDTSpecial Weather StatementCTPFranklin30 min
Sep 9, 5:15 PM EDTSpecial Weather StatementCTPLebanon45 min
Sep 9, 5:33 PM EDTSpecial Weather StatementCTPAdams27 min
Sep 9, 5:57 PM EDTSpecial Weather StatementCTPAdams33 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.